Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Q: I've been given a prescription for Estratest (low dosage) for HRT because I complained of sexual dysfunction and hot flashes. Previously I've been controlling hot flash symptoms for 3 years by taking birth control (Alesse) pills. I am 50 years old. Recent studies show possible problems with HRT but no problem with birth control. Why not just stay on the birth control pills?

Also, since I have a healthy uterus shouldn't I be taking a combination of estrogen and progesterone anyway? Estratest seems to be lacking progesterone. My research shows an increased risk of uterine cancer if I don't take the combined dosage. If I should have testosterone also (for libido) should my testosterone levels be checked before prescribing and then monitored while on the hormones?

A: You raise some important questions regarding prescriptions for Hormone Replacement Therapy or HRT.

First, if a woman has her uterus -- that is, did not have a hysterectomy -- and goes on estrogen, she needs a form of progesterone to prevent an increased risk of cancer of the lining of the uterus. Occasionally, estrogen is used alone but requires special monitoring.

Estratest and Estratest HS have a form of testosterone in them. This sometimes increases sex drive but many women who take it do not find it makes any difference. However, the testosterone can cause oily skin, acne, increased facial and body hair and loss of scalp hair (alopecia). So I recommend using this with caution, if at all.

Testosterone blood tests are of no use in predicting who will respond to testosterone with an increase in sex drive. It is a matter of trying it. If it has not worked in 2 to 3 months, it probably won't -- but can still have side effects.

I take a dim view of all the hype about how great testosterone is for women. Most of those advocating it have no idea of the possible harmful effects.

Hope this is helpful.

Sincerely,

Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

 

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by